Hello to anyone out there dealing with meth addiction,
my 17.5 yr old son has ADHD (very impulsive) and chronic motor tics. As he was grew up we tried different meds for short periods, but the adderall (adderrall) made his tics worse, the strattera did not do anything ( we recently just tried strattera agan for the recommended time and dosage), in the past 1.5 years he has been involved with pot (it helps his tics) and then moved on to meth. He said he was very focused on the meth and it did not bother his tics. I am completely puzzeled how adderall (adderrall) could have bothered his tics and on meth did not????? He said he is sure his tics were not worse on Meth, he was around people while on the meth and they would have told him?? Anyway, he now knows that he completey screwed himself up on the meth and is in a very controlled in patient 6 month treatment program with therapy, where we are trying different meds to help h im, also help him when he gets out. Currently he is on Wellbutrin and says it is bothering his tics and not noticing anything else. I am wondering if we should try the Ritalin or Adderall (adderrall) again and see what happens. We will certainly be giving him his meds when he gets out, so he could not take more than prescribed. I just wonder if, just when the meth craving might be getting better (he has been clean for 2 months) if we start a stimulant could it trigger the cravings all over again? Does it make sense to anyone how street meth did not bother the tics and adderall (adderrall) did??? Thanks for any insight. This is really a life and death battle against addiction!
Adderrall aggravates tourettes syndrome that is otherwise not diagnosed, such as the tics you speak of. Have him tested for tourettes. That may be one small or even huge step in dealing with the addiction problem, by addressing the root of the real potential problem. He needs different medications for sure. But the tics can be a withdrawal matter as you said he is addicted. I disagree, with the right knowledge behind you his main diagnosis was adhd, the addiction came from the treatment with meth based adhd medications, most likely. When kids go through puberty medications may not work the same and they may get a high off of it. The rate of addiction caused by this, with kids taking meth based treatments is higher in boys.
Your son is addicted, I doubt he would remember or say that the tics were present or worse on meth, thats the addiction talking. And everyone responds differently to drugs, and addicts being addicts are more concerned with themselves and getting their high than how someone else is on their, unless of course it kills their buzz. Yes, giving him stimulant based adhd meds will start the cravings all over again, there are other treatments out there, like strattera, but I still think you should have him checked out for tourettes. Wellbutrin is probably being used as a mood stabilizer or even as an antidepressant because of the addiction, Strattera is also used in the same fashion, but works in adults to help with ADHD as well. There are many options out there.
Keep faith, good luck
I am a recovering meth addict. I have been using the "cold turkey" method and have been facing the most difficult days of all since my use of methamphetamine began. Everything that I have studied on the recovery process from meth was either undergoing clinical studies or the information that was given on the studies needs a longer time span for research and the findings were unreported due to the facts of this epidemic being so new. The research hasn't had the time that it takes to have the final conclusions. The most recent facts I have found are all pointing to evidence of studies using stimulant medication replacement therapy. This is extremely controversial due to the facts of prescribing an addict a controlled form of the exact drug they are addicted to. There are 3 drugs that are in the final stages of FDA approval. Most of the medications have already been approved by the FDA for other medical diagnoses. The medication I am interested and have done the most research on is Desoxyn which is methamphetamine. This is the same compounds as the street form of methamphetamine known as ice, glass, meth in the smokeable form. Desoxyn is prescribed for ADHD and Obesity. The issue of abuse is what is holding the FDA back from approving this drug for the treatment of stimulant abuse disorder. The research is showing that regardless of abuse possibilities, the results for an addict to sustain sobriety are much greater than the damage it would cause to an abuser who will continue to abuse the drug regardless of how they go about getting it in their possession. Methamphetamine is the ONLY drug that has ever been known to mimic itself as dopamine and gain access to penetrate the blood brain barrier in the brain. All other drugs have to attach themselves to a neurotransmitter i.e. serotonin to be able to have effects on the dopamine release process. Your brain will almost completely stop the natural process of producing dopamine the abuse of methamphetamine because it is under the impression that it has too much of it. When a person stops "cold turkey" they cannot produce the dopamine naturally until the brain regains the ability to do this. This could take up to 15 months since the body is undergoing shock from this being removed instantly and the question remains. In some cases the brain damage is so severe it might not be able to rebound from this damage. This is the only way a person can ever sustain any reward for their new behavior or any feelings of pleasure. After a while the brain will start to tell itself that it needs another way to get the dopamine release and starts to recall situations which brought on this process resulting in triggers and cravings. The brain is now telling the addict to go use so it can sustain normal levels or homeostasis. I am going to post some of the research links that I have found to back up what I have told you. I have knowledged myself as much as I could in order to make my journey to recovery be something that I can sustain and hope that it helps someone else with theirs. I also hope this info. has helped you with understanding your sons' addiction. I am not familiar about with tics, but I can say that Adderall (adderrall) is amphetamine and is a cousin of methamphetamine whereas Desoxyn is methamphetamine. Maybe this is a drug that you could research thoroughly and might help him out. Best of luck with your son and his and your families recovery.
I am a recovering addict. While meth was my drug of choice, I also did 25 years of crack, opiates, and alcohol. I have 7 monthes clean, but still suffer some strange tics that are associated with the druguse. Its frustrating and embarrasing. Anyone got any helpful comments?
I hope you don't mind me chiming in... Although I can't speak on the addiction parts as my son is only 12 but he also has Tourette's and severe ADHD so much so it shows on the autism spectrum. I also haven't had a chance to read all the responses but we too had issues with adderall (adderrall), cocerta and strattera. They all increased his ticks tremendously.
We switched over to vyvanse and that seemed so much better for the ADHD and the tics were still there but not nearly as bad. He also has been diagnosed with ODD and so at the Tourette's clinic they prescribed him a low dose of risperidone. This not only helped with the oppositional behavior, the tics were barley there.I have been struggling since he was 3 with therapys, physiologists and specialists to get this under control and so far with everything his is the best for us :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.